Q. I am 35 weeks pregnant, can cholestasis be causing an itch on my stretch marks, arms, and thighs?

Answered by Dr. R Balakrishnan Menon and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Itching During Pregnancy or Obstetric Cholestasis? We have medical experts to help you right away. Ask a Doctor Now »
 

Hi doctor,

I am 35 weeks pregnant. By last week my stretch marks were started to itch. So, my OG advised applying Calamine lotion (which does not contain antihistamine). It seemed to soothe the itching, but slowly the itching started spreading to my upper arms and thighs. Then she prescribed Avil tablet for two days and told to apply Caladryl lotion (which contains antihistamine) only on the itchy areas of my arms and thighs. It seemed to relieve the itch temporarily only. Once the effect of the lotion and tablet is off, I became itchy again. Finally, the OG prescribed Udihep 150 mg to be taken twice daily in the morning and night, suspecting it to be obstetric cholestasis. She also advised to take Avil tablet at night and to apply Calamine and Caladryl to soothe the itchy areas. I am on this regimen for the past four days, and the itch seems to have subsided a bit, but not completely.

I am also taking calcium supplements (Ostonate 250 mg twice a day), Astymin forte (vitamin supplement once a day), Fol 123 (at night) and Iron supplements (Orofer XT 100 mg two tablets at night). I have been on increased Iron supplements from the last four weeks because my hemoglobin dropped to 9 last month. Now it has improved to 10.5, but my doctor told to continue taking the prescribed two Iron supplements as only one month is left for delivery. My concern is will there be an interaction between the Udihep and the supplements I am taking? Or is there a possible chance that increased iron intake during the last month would have caused an additional stress on my liver leading to cholestasis? Kindly advise. I am attaching my hemoglobin blood test and urine routine reports.


Related Questions:
Do I need to worry about my LFT report?
Are high sugar and raised liver enzymes side effects of Protonix?
I am pregnant and having severe body itching. What is the treatment?
 

Dr. R Balakrishnan Menon
MBBS., DGO., DNB- OBG., MNAMS
Infertility, Obstetrics And Gynaecology

Hi,

Welcome to icliniq.com.

I have gone through your reports (attachment removed to protect patient identity). Let me start by putting you at ease by saying that you are normal and your doctor has been doing a great job.

As you are near delivery, the skin stretches to its maximum and the tissue under the skin will start giving way. You will have stretch marks, but they will be further increasing, getting pinkish or redness. This itch will subside only after delivery when the stretch of the baby is relieved.

Another possibility is due to obstetric cholestasis. But this has been ruled out by the blood tests, so just relax and the danger has been eliminated. This cholestasis is due to the effect of progesterone hormone on the liver, leading to high levels of the liver byproducts.

To relieve itching the medications are right, and they do not have any significant interaction.

You can further reduce the itching by applying some local irritants like balms or onions juice. These will cause burning sensation, which will mask the itching.

About iron and hemoglobin, during the second trimester, every lady's hemoglobin will drop a bit as this is the time baby's blood volume suddenly expands. So, all iron and vitamins will be taken from your body. By last trimester the hemoglobin will improve on its own, as baby's blood is already ready.

These iron tablets will be absorbed from intestine and excess will not be taken in at all. As a result, your stools will be blacker.

To improve your hemoglobin, health and baby's health in the last trimester, have a lot of water, proteins, vitamins and sugar. These will also give you the energy needed for delivery.

The right amount of sugar (unless you already have diabetes) will make baby chubbier and healthier.

Somehow hold that itching till the 37th week, then delivery is the solution. There is no other solution.

For more information consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

 

Hello doctor,

Thank you for the clarification doctor. But, there was no blood test done for cholestasis, only urine test which came out negative. I have been prescribed Udihep 150 twice a day to continue it for two weeks. Is it safe to take Udihep for two weeks? And also I am not looking at 37 weeks, hope to carry on till 40 weeks or at least till the baby decides to come out. Apart from itching, I do not have any other issues like UTI, normal BP, normal sugar, liquid 13.0 (my doctor told this is the reason why the baby is so active inside), fetal weight is 2.5 kg and all other vitals are normal. So this itching will in no way affect the baby right if I carry to term? I read on the internet that cholestasis may increase the chances of stillbirth if the baby is carried to term.

 

Dr. R Balakrishnan Menon
MBBS., DGO., DNB- OBG., MNAMS
Infertility, Obstetrics And Gynaecology

Hi,

Welcome back to icliniq.com.

You can get a liver function test done. I bet all of the results will be normal. You can carry on till 40 weeks.

What I meant is that, you can carry on at least till 37 weeks. At 37 weeks the baby is fully grown, after that the three weeks are for the uterus to prepare for the cervix to open gradually.

There is no risk to the baby if you choose to wait. You are reading the extreme situation of obstetric cholestasis, and every pregnancy will have a rise in liver enzymes. But, that will be not severe enough to cause problems to the baby.

I also meant that if your complaint of itching is unbearable, you can be relieved of it by opting to induce delivery, which is safe after 37 weeks.

Udihep is Ursodeoxycholic acid, which is fine to have for two weeks.

For further queries consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


How can itching be effectively and safely controlled during pregnancy?
Query: Hello doctor, My wife is 35 years old and is four months pregnant now. She is suffering from severe itching which is not responding to any medication. Her doctor advised to take Udiliv 150 and Cetirizine, but there is no relief. We changed the doctor, and this doc advised to take Udiplus 300, capsu...  Read Full »
Dr. Neha Singh Rathod
Obstetrician And Gynaecologist

Answer: Hi, Welcome to icliniq.com. I have gone through your query and reports (attachment removed to protect patient identity). Yes, it is obstetric cholestasis. During pregnancy, Udiliv (Ursodeoxycholic acid) 300 mg is the best and effective treatment for cholestasis. Your gynecologist has prescribed yo...  Read Full »
 
How can stretch marks be cured?
Query: Hi doctor, I am 21 years old. My main concern is, I have a lot of stretch marks on my body. I had them on my shoulder and thighs since I was 10 years old. Now, I have them even on my belly and biceps area. For the past three months, I have been working out. I do not feel it is because of working ou...  Read Full »
Dr. Asmeet Kaur Sawhney
Dermatologist

Answer: Hi, Welcome to icliniq.com. I have checked the photographs (attachment removed to protect patient identity) and noticed that you have a lot of old stretch marks on your shoulders and abdomen. I would suggest you start topical application of Tretinoin cream 0.1% on the stretch marks daily at night...  Read Full »
 
I have stretch marks all over my body. How to get rid of them?
Query: Hi doctor, I am a 28 year old male. I weigh 91 kg and my height is 5'10". Currently, I am on no medication. I have stretch marks almost all over my body and have been having this for the last 6-7 years. The stretch marks are present on my stomach, shoulder blades, forearm intersection, lower back...  Read Full »
Dr. Gauri Kshirsagar
Dermatologist

Answer: Hello, Welcome to icliniq.com. You have a body mass index - BMI of 28 which comes in overweight category. Stretch marks result from excessive stretching of the skin. So, I will highly recommend you to reduce weight by at least 7-8 kg. Once stretch marks are formed, they are hard to treat. ...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


What is the best treatment for oily scalp and hair?
Hello doctor,I completed my acne treatment one year ago and my skin is clear after some period of time. My scalp and fac ...Read more »
How Is H.Pylori Infection Diagnosed and Treated?
Helicobacter pylori (H.pylori) is a bacteria that infects your stomach. Approximately 50% of the world's population has ...Read more »
Is it normal to have foamy urine?
Hello doctor, My urine is foamy. I am confused whether everyone will get bubble and foamy urine while urinating. Please ...Read more »